Can Female Testosterone Supplements Cause Weight Gain?

Both male and female bodies produce natural testosterone, although women produce only small amounts of this hormone. Methyltestosterone is a synthetic form of testosterone. Even though testosterone replacement therapy is more common for men, women may also benefit from this drug. This drug can cause side effects, including serious complications that require immediate medical attention.

Testosterone

The female ovaries and adrenal system produce small amounts of testosterone. An insufficient amount of androgen in women can cause a decrease in sexual desire, or libido. Other symptoms of testosterone deficiency include muscle weakness and vaginal dryness. Women may develop symptoms of testosterone deficiency at any age, but this condition is most common in postmenopausal women, occurring at the time when the production of other hormones also begins to decrease.

Therapy

Testosterone therapy also goes by the name of androgen therapy. Even though your doctor may prescribe testosterone therapy to treat sexual dysfunction, the FDA has not approved it for this purpose. This hormone comes in the form of creams, gels, patches and injections. In addition to taking testosterone to treat a low sex drive, your doctor may also prescribe this drug as a treatment for breast cancer or other medical conditions.

Side Effects

Testosterone supplementation can cause side effects in both men and women. Women may notice an increase in body hair as well as facial hair. Other unpleasant side effects may include the development of acne, enlargement of the clitoris and mood changes, including an increase in feelings of hostility and aggressiveness. This drug may also cause changes in your menstrual period. Although weight gain is not a common side effect of testosterone supplements, an allergic reaction to this drug may cause a sudden increase in weight due to swelling. Other serious complications may occur include vomiting, shortness of breath, swelling of your throat and confusion.

Precautions

Contact your doctor immediately if you experience a sudden increase in weight or other serious side effects while using testosterone. This drug may cause birth defects. Synthetic testosterone may interact with oral diabetes medications and blood thinners, such as warfarin.

REFERENCES & RESOURCES
Load Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use , Privacy Policy and Copyright Policy . The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.